Side effects as time goes on?


#1

Hi,
I’ve been on cerelle (POP) for 4 years now, and had no issues with it. Periods stopped, acne cleared up, odd spotting here and there but nothing too bad. However, over the last couple of years I’ve gained a significant amount of weight (2-3 stone), and my lifestyle and diet are exactly the same as they were, very active (bit of a gym bunny) eating well and vegetarian. I go on diets and the weight literally does not shift at ALL. I’m not mad about the weight, my body doesn’t actually look very different but it’s just a bit frustrating. I know that there is a lot of information out there saying that the pill doesn’t lead to weight gain, but a lot of personal experiences I’ve heard says it has. But even if it has, I’m confused as to why this side effect would only come on after I’ve been on the cerelle for a couple of years? Is it possible for side effects to show as time goes on or would they all come when you first start taking the pill?

Thanks!


#2

Hello @cat

I am just catching up on messages after being on holiday so I am sorry for a slow response.

You are right that we do not know much about the pill and weight gain. However a review of 16 randomised controlled trials found no evidence of an association between the progestagen only pill and weight gain. So overall we advise that the progestagen only pill is not associated with weight gain and that it is more likely to be lifestyle. In your case because it had no effect on weight for the first few years it is difficult to see why this would change.

However, I agree 2-3 stone is a lot of weight to put on. It would seem reasonable to look carefully at your diet and exercise regime - your gym might be able to help you do this or to change contraceptive method to something non-hormonal and see whether you notice a difference.

Hope helpful

Paula